Alert archive / Oklahoma / Flash Flood Warnings in 2007

Flash Flood Warning 3, NWS Norman, OK

March 20, 2007Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Mar 20, 2007, 10:41 AM CDT for Kay County, Oklahoma. It took effect at Mar 20, 2007, 10:47 AM CDT. It was in force for 118 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 20, 2007, 10:41 AM CDT (15:41 UTC)
In effect from
Mar 20, 2007, 10:47 AM CDT
Expired
Mar 20, 2007, 12:45 PM CDT
In force
118 min
Issued by
NWS Norman, OK
Area
Whole counties

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 12:35 PM CDTFLASH FLOOD4 W Kildare, OKFLOODING ALONG HIGHWAY 11.
Mar 20, 12:47 PM CDTFLASH FLOOD2 E Newkirk, OKFLOODING ALONG RURAL ROADS EAST OF NEWKIRK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 3.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS54 KOUN 201547
FFWOUN
OKC071-201745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1041 AM CDT TUE MAR 20 2007

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 1245 PM CDT

* AT 1041 AM CDT...RADAR INDICATED VERY HEAVY RAIN CONTINUED TO FALL 
ACROSS A LARGE PART OF KAY COUNTY.  THE ADDITIONAL HEAVY RAIN WILL
EXACERBATE FLOODING...ESPECIALLY ACROSS NORTHERN KAY COUNTY.  
EMERGENCY MANAGEMENT OFFICIALS FROM KAY COUNTY HAVE REPORTED THAT
SEVERAL COUNTY ROADS ARE FLOODED...MAINLY ACROSS NORTH CENTRAL PARTS 
OF THE COUNTY.  THE RAIN IS EXPECTED TO END OVER THE NEXT HOUR.


* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...CHILOCCO...
  HARDY...KAW CITY...KAW LAKE...KILDARE...NEWKIRK...PECKHAM...PONCA
  CITY AND TONKAWA.

KEEP CHILDREN FROM PLAYING NEAR FLOOD WATERS. THE BANKS OF STREAMS 
AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE WAY 
EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

LAT...LON 3660 9743 3661 9702 3676 9671 3697 9670
      3700 9747

$$
1 follow-up statement
000
WGUS74 KOUN 201646
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1143 AM CDT TUE MAR 20 2007

OKC071-201745-
KAY OK-
1143 AM CDT TUE MAR 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR KAY
COUNTY...

AT 1143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE THUNDERSTORMS...PRODUCING HEAVY RAINFALL...EXTENDING FROM 4 
MILES NORTHWEST OF BRAMAN TO 13 MILES WEST OF TONKAWA...MOVING EAST 
AT 20 MPH. THIS LINE OF STORMS WILL LIKELY PRODUCE AN ADDITIONAL
1/2 INCH OF RAINFALL OVER THE NEXT HOUR. 

LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...CHILOCCO...KAW
CITY...KAW LAKE...KILDARE...NEWKIRK...PECKHAM...PONCA CITY AND
TONKAWA.

LOCATIONS IN THE WARNING INCLUDE PONCA CITY.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 209 AND 236.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

LAT...LON 3660 9743 3661 9702 3676 9671 3697 9670
      3700 9747

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 9:58 AM CDT, 43 minutes earlier.

Area forecast discussion, Mar 20, 9:58 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
958 AM CDT TUE MAR 20 2007

THE RELEASE OF MODERATE HIGHER BASED INSTABILITY CONTINUES OVER
NORTHERN OKLAHOMA WITH THE GREATEST FOCUS ALONG AND JUST NORTH OF
WARM FRONT NEAR THE KANSAS BORDER AND ASSOCIATED WITH LOWER LEVEL
RESPONSES TO DEFORMATION SOUTH OF A NEARBY MCV. ALL ACTIVITY APPEARS
LINKED TO THE SUBTROPICAL JET OVER TEXAS THAT WILL REMAIN A FACTOR
ALL DAY.

OTHER THAN KAMA...12Z REGIONAL RAOBS SHOWS THE ELEVATED MIXED LAYER
HAS ERODED/LIFTED OVERNIGHT WITH MOISTURE ALSO DEEPENING. MID LEVEL
CLOUD DEVELOPMENT AND ISOLATED HIGH BASED -SHRA/TS CONTINUE TO
EXPAND WELL SOUTH OF MAIN FOCUS NEAR THE KANSAS BORDER...AND WITH
THE MID LEVEL SHORTWAVE TROUGH AXIS CURRENTLY TO THE WEST...CAN NOT
RULE ADDITIONAL DEVELOPMENT THROUGHOUT THE DAY JUST ABOUT ANYWHERE
OVER THE AREA. THE MAIN EXCEPTION MAY ACROSS OUR EXTREME SOUTHWEST
WHERE THE CAPPING INVERSION IS STRONGEST AND ASCENT THE WEAKEST.

OTHERWISE...EXPECT DEEP MOISTURE BENEATH THE INVERSION TO REFLECT
MOST INCOMING SHORTWAVE RADIATION TODAY...THUS TEMPERATURES ARE NOT
EXPECTED TO REBOUND VERY WELL. ALSO...AS THE FRONT LIFTS NORTHWARD
INTO KANSAS....EXPECT THE PRESSURE GRADIENT TO TIGHTEN...RESULTING
IN BRISK SOUTHERLY WINDS.

BY TONIGHT...THE SUBTROPICAL JET SHOULD REFORM COMPLETELY EAST OF
THE AREA WITH THE ASSOCIATED SHORTWAVE TROUGH ALSO EXITING AND
BECOMING REPLACED WITH A SHORTWAVE RIDGE. THEREFORE...RAIN CHANCES
TONIGHT APPEAR LESS THAN TODAY AND WILL PROBABLY BE CONFINED TO
EASTERN SECTION EARLY WHERE THE CAP SHOULD BE THE WEAKEST.

JAMES

-------------------------
332 AM CDT TUE MAR 20 2007

.DISCUSSION...
DUE TO ONGOING SEVERE WEATHER... CHANGES TO THE FORECAST WITH THIS
ISSUANCE HAVE BEEN MOSTLY RESTRICTED TO DAYS 1 THROUGH 3.

THE GFS SEEMS TO HAVE THE BEST OVERALL REPRESENTATION OF THE
EXPECTED WEATHER FOR THE NEXT 72 HOURS... AND IT WAS GENERALLY
FOLLOWED FOR MOST FEATURES. THE STALLED FRONT IS FORECAST TO
LIFT/MIX NORTH TODAY... AND WE WILL REMAIN IN THE MOIST AND WARM
AIRMASS THROUGH WEDNESDAY NIGHT. RAIN CHANCES WILL DROP OFF A BIT
WITH THE ABSENCE OF A GOOD FOCUSING MECHANISM... BUT WILL RISE
AGAIN AS THE COLD AIR ADVANCES BACK TO THE SOUTH ON THURSDAY. AN
UPPER-LEVEL SYSTEM WILL PROBABLY PROVIDE ADDITIONAL SUPPORT FOR
STORMS ON FRIDAY AND INTO THE WEEKEND... BUT THAT IS BEYOND THE
TIME PERIOD OF PRIMARY CONCERN WITH THIS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  61  73  61 /  40  10  10  40
HOBART OK         69  61  73  59 /  30  10  30  50
WICHITA FALLS TX  73  61  76  61 /  20  10  10  40
GAGE OK           70  60  77  57 /  40  20  30  30
PONCA CITY OK     66  61  73  59 /  70  20  20  40
DURANT OK         73  60  74  60 /  30  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/09
Hazardous weather outlook, Mar 20, 6:30 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT TUE MAR 20 2007

OKZ004>048-050>052-TXZ083>090-211200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
630 AM CDT TUE MAR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
ISOLATED SEVERE STORMS THIS MORNING ARE EXPECTED TO DIMINISH AS THE
WARM FRONT MOVES INTO SOUTHERN KANSAS AND THE LOW LEVEL JET ACROSS
OKLAHOMA WEAKENS. THIS EVENING AND OVERNIGHT A LOW LEVEL JET WILL
ONCE AGAIN ESTABLISH ITSELF IN WESTERN AND CENTRAL OKLAHOMA. A DRYLINE IS
EXPECTED TO HAVE MOVED INTO THE CENTRAL TEXAS PANHANDLE BY EARLY
EVENING. ANY STORMS THAT MAY FORM ON THIS BOUNDARY WOULD BE
SUSTAINED BY THE JET AS THEY MOVE EAST INTO WESTERN OKLAHOMA.
HOWEVER...LOW-LEVEL STABILITY MAY PRECLUDE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON IN THE PANHANDLE.

PROBABILITY TABLE...
VALID THROUGH 700 CDT WEDNESDAY MAR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH SUNDAY. TWO
TIME PERIODS HAVE THE GREATEST CHANCE FOR SEVERE STORMS. THE FIRST
IS WEDNESDAY NIGHT AND THURSDAY WITH THE APPROACH OF A COLD FRONT
AND UPPER WAVE IN ADVANCE OF THE LARGE SOUTHWEST U.S.UPPER LOW. THE
SECOND IS SATURDAY AND SATURDAY NIGHT AS THE MAIN UPPER LOW MOVES
INTO THE CENTRAL PLAINS AND PUSHES A DRYLINE THROUGH OKLAHOMA.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN WILL BE POSSIBLE AGAIN WEDNESDAY NIGHT AND THURSDAY. SOME
FLOODING MAY OCCUR AGAIN BY THE WEEKEND.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON.

In the hours before

Special weather statement, Mar 20, 6:44 AM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
644 AM CDT TUE MAR 20 2007

OKZ015-016-201215-
DEWEY OK-CUSTER OK-
644 AM CDT TUE MAR 20 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND DEWEY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF LEEDEY AT 644 AM
CDT...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Local storm report, Mar 20, 7:53 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
753 AM CDT TUE MAR 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HAIL             WOODWARD                36.43N 99.39W
03/20/2007  E0.88 INCH       WOODWARD           OK   LAW ENFORCEMENT

            DIME TO NICKEL HAIL.

&&

DW
Special weather statement, Mar 20, 8:15 AM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 AM CDT TUE MAR 20 2007

OKZ010-201330-
WOODWARD OK-
815 AM CDT TUE MAR 20 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF MOORELAND AT 815
AM CDT...MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 35 MPH ARE POSSIBLE.
Special weather statement, Mar 20, 8:52 AM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
852 AM CDT TUE MAR 20 2007

OKZ005-201415-
WOODS OK-
852 AM CDT TUE MAR 20 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A SMALL LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES SOUTH
OF CAMP HOUSTON TO 5 MILES SOUTHWEST OF WAYNOKA AT 852 AM
CDT...MOVING NORTHEAST AT 25 MPH.  SMALL HAIL AND GUSTY WINDS
ARE LIKELY WITH THIS LINE OF STORMS.
Special weather statement, Mar 20, 9:20 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
820 AM CST TUE MAR 20 2007

OKZ017-018-201350-
BLAINE OK-KINGFISHER OK-
820 AM CST TUE MAR 20 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND KINGFISHER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF WATONGA AT
820 AM CST...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND GUSTY WINDS
ARE LIKELY WITH THIS STORM.  THE STORM MAY CONTINUE TO INTENSIFY AS
IT MOVES INTO KINGFISHER COUNTY.
Special weather statement, Mar 20, 9:28 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
928 AM CDT TUE MAR 20 2007

OKZ007-201500-
GRANT OK-
928 AM CDT TUE MAR 20 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER POND CREEK AT 928 AM CDT...
MOVING NORTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 40 MPH ARE LIKELY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 10:22 PM CDTSevere Thunderstorm WarningOUNNoble38 min
Mar 19, 10:52 PM CDTSevere Thunderstorm WarningOUNKay38 min
Mar 19, 11:12 PM CDTSevere Thunderstorm WarningOUNNoble48 min
Mar 19, 11:30 PM CDTSevere Thunderstorm WarningOUNKay45 min
Mar 20, 12:55 AM CDTFlash Flood WarningOUNNoble3 hr
Mar 20, 1:41 AM CDTSevere Thunderstorm WarningOUNNoble34 min
Mar 20, 3:20 AM CDTSevere Thunderstorm WarningOUNEllis40 min
Mar 20, 3:43 AM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills32 min
Mar 20, 4:34 AM CDTSevere Thunderstorm WarningOUNDewey41 min
Mar 20, 4:51 AM CDTSevere Thunderstorm WarningOUNRoger Mills39 min
Mar 20, 5:23 AM CDTSevere Thunderstorm WarningOUNBlaine52 min
Mar 20, 6:19 AM CDTSevere Thunderstorm WarningOUNRoger Mills26 min
Mar 20, 7:34 AM CDTSevere Thunderstorm WarningOUNWoodward41 min
Mar 20, 7:41 AM CDTFlash Flood WarningOUNKay3 hr
Mar 20, 8:31 AM CDTSevere Thunderstorm WarningOUNWoodward44 min
Mar 20, 12:44 PM CDTFlash Flood WarningOUNKay2 hr

Nearby

Flash Flood Warnings in Oklahoma, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.